Montana, 2012

High Wind in Montana, December 1 to 2, 2012

December 1 to 2, 2012 · NWS TFX · 7 events in 7 counties and zones

High winds developed along the Rocky Mountain Front in early December and then spread into the north-central plains and parts of southwest Montana. These winds created difficult driving over mountain passes, especially for high-profile vehicles.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds developed along the Rocky Mountain Front in early December and then spread into the north-central plains and parts of southwest Montana. These winds created difficult driving over mountain passes, especially for high-profile vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 1, 5:22 PM MST, 8 minutes earlier.

Area forecast discussion, Dec 1, 5:22 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MST SAT DEC 1 2012

AVIATION SECTION UPDATED

.DISCUSSION...

TONIGHT THROUGH MONDAY...PACIFIC MOISTURE CONTINUES TO PUSH OVER
THE ROCKY MOUNTAIN FRONT WITH RAIN AND SNOW SHOWERS DEVELOPING IN
THESE AREAS. STRONG DOWNSLOPING WINDS WILL CONTINUE TO KEEP DRIER
CONDITIONS OVER THE PLAINS. TEMPERATURES REMAINED WELL ABOVE
AVERAGE. ALONG THE MILK RIVER VALLEY...PATCHY FREEZING FOG WILL
CAUSE REDUCED VISIBILITIES LESS THAN ONE HALF MILE AT TIMES
THROUGH SUNDAY.

A MORE SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA LATE
TONIGHT THROUGH SUNDAY NIGHT AS A TROUGH OF LOW PRESSURE
AND ASSOCIATED SURFACE COLD FRONT MOVE THROUGH THE AREA. THIS
SYSTEM WILL BE A VERY FAST-MOVING SYSTEM WITH WIDESPREAD STRONG
WINDS ANTICIPATED. DURING THE DAY ON SUNDAY...SURFACE TEMPERATURES
WILL REMAIN ABOVE AVERAGE OVER THE PLAINS AND SOME VALLEYS ACROSS
SOUTHWEST MONTANA SO PRECIPITATION SHOULD BE MAINLY RAIN...HOWEVER
BY SUNDAY EVENING TEMPERATURES WILL QUICKLY FALL AND CHANGE
PRECIPITATION OVER TO SNOW THOUGH LITTLE SNOW ACCUMULATIONS ARE
EXPECTED IN THIS AREA AS PRECIPITATION SHOULD BE TAPERING BY THAT
TIME. THERE IS THE POSSIBILITY FOR ROADWAYS TO FREEZE AS THE
TEMPERATURES FALL BELOW FREEZING. ACROSS THE MOUNTAINS ACROSS
SOUTHWEST MONTANA INCLUDING WEST YELLOWSTONE...HEAVY SNOW WITH
ACCUMULATIONS OF 8 TO 15 INCHES ARE POSSIBLE. THE COMBINATION OF
HEAVY SNOW AND STRONG WINDS MAY ALSO CAUSE NEAR BLIZZARD
CONDITIONS. HEAVY SNOW AND STRONG WINDS ARE ALSO EXPECTED ALONG
THE ROCKY MOUNTAIN FRONT SO HAVE UPGRADED THE WINTER STORM WATCH
TO A WINTER STORM WARNING FOR THESE AREAS. KEPT A WINTER WEATHER
ADVISORY WITH SNOW ACCUMULATIONS OF 3 TO 6 INCHES FOR ELEVATIONS
ABOVE 5000 FEET IN CENTRAL LEWIS AND CLARK COUNTY. SIGNIFICANT
IMPACTS TO TRAVEL...ESPECIALLY OVER MOUNTAIN PASSES AS WELL AS
OUTDOOR RECREATION ARE EXPECTED ALONG THE CONTINENTAL DIVIDE AND
MOUNTAINS ACROSS FAR SOUTHWEST MONTANA. WILL CONTINUE TO MONITOR
AND UPDATE AS NECESSARY. MLV

HAVE UPGRADED THE HIGH WIND WATCH FOR BEAVERHEAD/MADISON/GALLATIN
COUNTIES TO A HIGH WIND WARNING. MODELS FORECAST STRONG SOUTHWEST
WINDS ALOFT SUNDAY AND ESPECIALLY MADISON AND GALLATIN COUNTIES.
MODELS FORECAST A FAIRLY STRONG COLD FRONT TO MOVE THROUGH THE
WARNING AREA SUNDAY AFTERNOON. IN ADDITION THE COLD FRONT WILL BE
FAST-MOVING AND IT LOOKS LIKE THERE WILL BE SOME INSTABILITY
CONNECTED WITH THE FRONT. THESE FACTORS ARE CONDUCIVE TO STRONG
WINDS. AHEAD OF THE COLD FRONT EXPECT POSSIBLE HIGH WINDS OVER THE
MOUNTAINS AND THROUGH FAVORED HIGHER PASSES AND CANYONS. AS FOR THE
HIGH WIND WATCH ELSEWHERE CONDITIONS DO NOT LOOK AS FAVORABLE FOR
HIGH WINDS HOWEVER DO NOT HAVE ENOUGH CONFIDENCE THAT HIGH WINDS
WILL NOT OCCUR TO DROP THE WATCH. AS FOR THE HIGH WIND WARNING FOR
THE ROCKY MOUNTAIN FRONT EXPECT WINDS TO DIMINISH OVERNIGHT BUT WILL
PICK UP AGAIN SUNDAY SO WILL CONTINUE THE HIGH WIND WARNING. BLANK

MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS REMAIN IN
REASONABLE AGREEMENT THROUGH MUCH OF NEXT WEEK...KEEPING THE REGION
UNDER A FAST/PROGRESSIVE WESTERLY FLOW ALOFT AS A PERSISTENT DEEP
UPPER LEVEL TROUGH IN THE GULF OF ALASKA SENDS SEVERAL SHORTWAVE
TROUGHS INLAND ACROSS THE NORTHERN TIER OF THE COUNTRY. A BRIEF
PERIOD OF TRANSIENT UPPER LEVEL RIDGING SHIFTS ACROSS THE REGION
MONDAY NIGHT BEFORE THE NEXT SERIES OF SHORTWAVES AND UPPER LEVEL
JET ENERGY EJECTS OUT OF THE GULF OF AK TROUGH AND ACROSS THE
NORTHERN ROCKIES LATE TUES THROUGH WED...BRINGING ANOTHER ROUND OF
STRONG WINDS AND MTN SNOW TO THE FORECAST AREA. FLOW PATTERN DURING
THIS PERIOD WILL SUPPORT BEST CHANCE FOR SIGNIFICANT PRECIPITATION
AGAIN OVER THE MTNS NEAR THE ID AND WY BORDERS AS WELL AS OVER THE
MTNS OF THE ROCKY MTN FRONT AND GLACIER PARK AREA WITH DOWNSLOPE
FLOW LIMITING PRECIPITATION CHANCES OVER THE VALLEYS AND PLAINS
WHERE STRONG WINDS WILL LIKELY BE THE MAIN IMPACT. TEMPERATURES WILL
REMAIN WELL ABOVE AVERAGE THROUGH WEDNESDAY WITH SNOW LEVELS RISING
BACK TO AROUND 5000-6000 FT DURING THE MAIN PUSH OF PRECIPITATION
TUES NIGHT AND WED. THURSDAY THROUGH SATURDAY PERIOD WILL SEE
TEMPERATURES RETURN TO SEASONABLY COOL VALUES AS BROAD AND WEAKLY
CYCLONIC WNW FLOW SET UP OVER THE REGION WITH EMBEDDED ENERGY
MAINTAINING AT LEAST A SLIGHT CHANCE FOR SNOW SHOWERS AT TIMES.
HOENISCH

&&

.AVIATION...
UPDATED 0022Z.
VFR CONDITIONS THIS EVENING EXCEPT AT KHVR WHERE LOW CLOUDS AND FOG
HAS CAUSED PERSISTENT LIFR. SCT MID LEVEL CLOUDS WILL CONTINUE TO
DRIFT OVER THE REGION IN A MOIST SW FLOW ALOFT. SOUTHWEST WINDS WILL
CONTINUE TO INCREASE THROUGH THE PERIOD WITH A LEE TROUGH
STRENGTHENING ALONG THE EASTERN SLOPES OF THE ROCKY MOUNTAINS AHEAD
OF A COLD FRONT. THE SW WINDS WILL PUSH THE LOW CLOUDS AND FOG OUT
OF THE KHVR AREA LATE SUNDAY AFTERNOON WITH A RETURN TO VFR
CONDITIONS. MOUNTAIN TOP OBSCURATIONS WILL BE POSSIBLE ALONG THE
CONTINENTAL DIVIDE AND IN SOUTHWEST MONTANA BY MORNING AS THE COLD
FRONT APPROACHES SUNDAY. THE FRONT WILL ALSO BRING -SHRA...LOWERING
CIGS...AND STRONG WINDS TO SOME TERMINALS...ESPECIALLY ALONG THE
ROCKY MOUNTAIN FRONT. NUTTER/SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  53  34  47 /  10  40  20  10
CTB  31  46  29  42 /  10  40  20  10
HLN  33  48  31  44 /  30  80  60  20
BZN  32  50  27  42 /  30  70  70  10
WEY  32  38  20  30 / 100 100 100  10
DLN  35  48  29  40 /  50  80  60  20
HVR  28  46  28  41 /  10  60  20  10
LWT  33  52  30  43 /  10  40  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST SUNDAY FOR
ELEVATIONS ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND
CLARK.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...JEFFERSON...JUDITH BASIN...LIBERTY...MEAGHER...TOOLE.

HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY
BEAVERHEAD...GALLATIN...MADISON.

WINTER STORM WARNING UNTIL 5 AM MST MONDAY BEAVERHEAD...
GALLATIN...MADISON.

HIGH WIND WARNING UNTIL 11 PM MST MONDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING FROM 5 AM TO 11 PM MST SUNDAY FOR
ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 1, 3:56 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 AM MST SAT DEC 1 2012

MTZ009-048-021145-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
356 AM MST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
MST MONDAY. SOUTHWEST WIND 25 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE
EXPECTED. GUSTS COULD BE AS HIGH AS 70 MPH THROUGH FAVORED
CANYONS AND PASSES.

A WINTER STORM WATCH IS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET...WITH 8 TO 15
INCHES OF SNOWFALL EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WATCH CONTINUES THROUGH SUNDAY EVENING.

THE HIGH WIND WARNING CONTINUES THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-021145-
BEAVERHEAD-MADISON-GALLATIN-
356 AM MST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR EXTREME SOUTHERN PORTIONS
OF BEAVERHEAD AND MADISON COUNTIES AND THE SOUTHERN HALF OF
GALLATIN COUNTY THROUGH LATE SUNDAY NIGHT.

A HIGH WIND WATCH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WATCH CONTINUES THROUGH SUNDAY AFTERNOON.

THE WINTER STORM WARNING CONTINUES THROUGH LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010>014-044>047-049>054-021145-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
356 AM MST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH
SUNDAY NIGHT.

A WINTER STORM WATCH IS IN EFFECT FOR SOUTHERN LEWIS AND CLARK
COUNTY FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR
ELEVATIONS ABOVE 5000 FEET...WITH 8 TO 15 INCHES OF SNOWFALL
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WATCH CONTINUES THROUGH SUNDAY NIGHT.

THE WINTER STORM WATCH FOR SOUTHERN LEWIS AND CLARK COUNTY
CONTINUES THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 1, 4:54 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MST SAT DEC 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
12/01/2012  M58 MPH          TETON              MT   MESONET

&&

SUK

Event by event

7 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
December 1, 5:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

DELLWO measures 67 mph wind gust.

High Wind, North Rocky Mountain Front

When
December 1, 8:30 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Two Medicine Bridge DOT measures 58 mph wind gust. Trained spotter also reported 40 mph sustained winds 1 mile NW of Heart Butte at 1930 MST.

High Wind, Madison

When
December 2, 4:42 AM MST
Where
Madison forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

Norris Hill DOT measures 67 mph wind gust with sustained wind speeds at 52 mph.

High Wind, Gallatin

When
December 2, 8:15 AM MST
Where
Gallatin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Three Forks AWOS measures 59 mph wind gust.

High Wind, Beaverhead

When
December 2, 9:19 AM MST
Where
Beaverhead forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

Monida Pass DOT measures 59 mph wind gust.

High Wind, Judith Basin

When
December 2, 9:52 AM MST to 10:52 AM MST
Where
Judith Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Geyser DOT measures average sustained wind speed of 40 mph.

High Wind, Broadwater

When
December 2, 10:54 AM MST
Where
Broadwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Elkhorn RAWS measures 58 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418373, 418372, 418375, 418377, 418378, 418382, 418381.